Reported Adverse Drug Reaction Cases
- Osmers R, Friede M, Liske E, Schnitker J et al. Efficacy and safety of isopropanolic black cohosh extract for climacteric symptoms. Obstet Gynecol 2005;105:1074 83.
- Whiting PW, Clouston A, Kerlin P. Black cohosh and other herbal remedies associated with acute hepatitis. MJA 2002;177:440-1.
- Lontos S et al. Acute liver failure associated with the use of herbal preparations containing black cohosh. MJA 2003;197:390-1.
- Levitsky J et al. Fulminant liver failure associated with the use of black cohosh. Digestive Diseases & Sciences 2005;50:538-9.
- Cohen SM et al. Autoimmune hepatitis associated with the use of black cohosh: a case study. Menopause 2004;11:575-7.
Hepatotoxicity with black cohosh
Preparations of black cohosh (Cimicifuga racemosa) are used commonly for the relief of symptoms of menopause.1 Recently, reports have been received in Australia and overseas of serious hepatic reactions occurring in association with black cohosh use, and in four cases the patient experienced hepatic failure requiring liver transplantation.
Currently, ADRAC is aware of 49 cases of hepatotoxicity with black cohosh worldwide, including 11 Australian reports. The details of five cases have been published.2-5 One was an autoimmune hepatitis,5 but others have involved massive and sub-massive necrosis.2-4 Serious cases have occurred with use for less than a month.2,5
Many of the reports are confounded by use of other medication and by the range of ingredients in the herbal formulation being used. However, the lack of other identifiable causal substance/s and exclusion of viral infection in the serious cases suggests that there may be a causal association between black cohosh and serious hepatitis.
There are currently about 200 listed medicines containing black cohosh available in Australia. Considering the widespread use of black cohosh in Australia and around the world, the number of known cases of hepatotoxicity with this substance is very low. Because of the perceived safety of herbal products, it is possible that there have been cases for which the causal link has not been suspected. The proportion of cases reported may be considerably less than would be expected for a conventional medicine.
Patients presenting with hepatic dysfunction should be questioned about their use of alternative medicines, including herbal and other complementary medicines, as well as alcohol and conventional medicines. ADRAC asks that any cases suspected of being caused by black cohosh (or any other medicine) are reported.Reference
Australian Adverse Drug Reactions Bulletin
Volume 25, Number 2, April 2006